Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 29, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 1, 2013, 7:47 PM CDT for Allen County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2013, 7:47 PM CDT (00:47 UTC)
- Expired
- May 1, 2013, 8:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 128 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 7:53 PM CDT | HAIL 0.75 | 3 Se Moran, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 596 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
996
WUUS53 KICT 020047
SVRICT
KSC001-020130-
/O.NEW.KICT.SV.W.0029.130502T0047Z-130502T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
747 PM CDT WED MAY 1 2013
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ALLEN COUNTY IN SOUTHEAST KANSAS...
* UNTIL 830 PM CDT
* AT 742 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRONSON...
AND MOVING NORTH AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
MORAN AND MILDRED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3782 9508 3778 9509 3781 9522 3782 9522
3804 9527 3804 9508 3803 9507 3782 9507
TIME...MOT...LOC 0047Z 189DEG 12KT 3789 9512
HAIL...1.00IN
WIND...<50MPH
$$
JAKUB2 follow-up statements
624
WWUS53 KICT 020059
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT WED MAY 1 2013
KSC001-020130-
/O.CON.KICT.SV.W.0029.000000T0000Z-130502T0130Z/
ALLEN KS-
759 PM CDT WED MAY 1 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ALLEN COUNTY UNTIL 830 PM CDT...
AT 754 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRONSON...AND
MOVING NORTH AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
MILDRED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3784 9522 3804 9527 3804 9508 3803 9507
3782 9507
TIME...MOT...LOC 0100Z 189DEG 12KT 3793 9511
HAIL...1.00IN
WIND...<50MPH
$$
JAKUB616
WWUS53 KICT 020119
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
819 PM CDT WED MAY 1 2013
KSC001-020129-
/O.CAN.KICT.SV.W.0029.000000T0000Z-130502T0130Z/
ALLEN KS-
819 PM CDT WED MAY 1 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALLEN COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED...HOWEVER SMALL
HAIL AROUND DIME SIZE IS STILL POSSIBLE WITH THIS STORM.
LAT...LON 3784 9522 3804 9527 3804 9508 3803 9507
3782 9507
TIME...MOT...LOC 0119Z 189DEG 12KT 3800 9510
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:57 PM CDT, 50 minutes earlier.
Area forecast discussion, May 1, 6:57 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 657 PM CDT WED MAY 1 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 326 PM CDT WED MAY 1 2013 TONIGHT-THU: PRECIPITATION PROBABILITY AND TYPE STILL THE MAIN ISSUES THIS PERIOD. FRONT CONTINUES TO MAKE SLOW PROGRESS ACROSS THE AREA. APPEARS THAT DECENT BAND OF RAIN/SLEET/SNOW MIX WILL SLOWLY WORK ACROSS CENTRAL/PARTS OF SOUTH CENTRAL KS TONIGHT/THU. FOR ACCUMULATING SNOW...APPEARS WILL REQUIRE BOTH MODERATE-HEAVY SNOWFALL RATES AND LONG ENOUGH TO WET BULB TEMPETURES TO NEAR FREEZING. NAM FORECAST LAPSE RATES SUGGEST THERE MAY BE 2-3 HOUR WINDOW OF OPPORTUNITY FOR THIS MOVING ACROSS CENTRAL KS AROUND DAYBREAK...WITH INCH/HOUR OR MORE RATES. HOWEVER WITH SOIL TEMPERATURES YESTERDAY IN THE LOWER 60S...AND SURFACE TEMPERATURES AT BEST NEAR FREEZING...WOULD EXPECT AT LEAST HALF TO MELT...SO AVERAGE ACCUMULATIONS OF 1-1.5 INCHES IN GRASSY AREAS IS BEST BET...ALTHOUGH LOCALLY HIGHER AMOUNTS CANNOT BE RULED OUT. SNOW WILL LIKELY MELT QUICKLY ONCE RATES DIMINISH...AND NOT EXPECTING ANY ACCUMULATION ON ROADS AT THIS TIME. STILL EXPECT SOME THUNDERSTORMS TO DEVELOP IN WARM SECTOR WITH AROUND 1000 J/KILOGRAM OF CAPE AND LITTLE CIN THROUGH SUNSET. WILL KEEP WIND ADVISORY GOING AS CENTRAL KS STILL FLIRTING WITH ADVISORY CRITERIA. THU NIGHT-SAT: SIGNIFICANT MODEL DIFFERENCES...WITH MUCH OF THIS PERIOD BASED ON A 0000 UTC ECMWF/12 UTC NAM BLEND. BELIEVE GFS IS TOO DEEP/SLOW WITH SURFACE LOW GIVEN RADIOSONDE OBSERVATIONS/ACARS DATA AND LIKELY EVOLUTION OF BROAD LONGWAVE TROUGH OVER CENTRAL US. VERY CONCEIVABLE THAT DRY SLOT WILL ROTATE INTO AREA AND THEN CLOUD BACK UP WITH BOTH WRAP AROUND MOISTURE AND/OR COLD POOL AND SURFACE HEATING. WOULD ANTICIPATE AN INCREASE IN CLOUDS DURING THE DAYTIME HOURS WITH RAIN SHOWERS/SPRINKLES. AM ANTICIPATING SOMETHING LESS AGGRESSIVE THAN GFS SOLUTION...AND WILL LIMIT WESTWARD EXPANSION OF CLOUDS AND PRECIPITATION. TEMPERATURES MAY FLIRT WITH FREEZING THU NIGHT BUT UNCERTAINTY OF CLOUDS AND THEREFORE LIMITING POTENTIAL FROST...WILL HOLD OFF ON ANY HEADLINES AT THIS TIME. HAVE AT LEASE HEDGED TEMPERATURES WARMER IN THE WEST AND COOLER IN THE EAST BASED ON ANTICIPATED CLOUDS WORKING AROUND STACKED LOW. -HOWERTON .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 326 PM CDT WED MAY 1 2013 AS THE PREVIOUS SHIFT MENTIONED...FORECAST CONFIDENCE REMAINS LOW GIVEN THE STRONG DIVERGENCE AND POOR RUN-TO RUN CONSISTENCY OF THE ECMWF AT THE BEGINNING OF THE PERIOD. THE DETERMINISTIC GFS REMAINS ON THE SOUTHERN PERIPHERY OF THE VARIOUS ENSEMBLE MEMBERS WHILE THE NCEP ENS MEAN APPEARS TO BE A REASONABLE COMPROMISE THROUGH THE BEGINNING OF THE PERIOD. THE 12Z ECMWF HAS COME INTO BETTER AGREEMENT WITH THE GFS ENSEMBLE MEAN ON THE H5 PATTERN AND WILL LEAN IN THAT DIRECTION FOR THE EXTENDED PERIODS. THIS WILL LEAD TO SHORTWAVE RIDGING RETURNING TO THE CENTRAL PLAINS ON THE HEELS OF THE SLOW MOVING MID/UPPER LOW OVER THE MID MISSISSIPPI VALLEY WITH RISING TEMPERATURES ANTICIPATED ON SUNDAY. THIS WILL ALSO BRING DECREASING POPS TO THE AREA THROUGH EARLY IN THE WEEK. RISING TEMPERATURES ARE EXPECTED TO CONTINUE INTO MONDAY WITH VALUES RETURNING TO SEASONABLE NORMALS AROUND 70. ANOTHER IN A SERIES OF SHORTWAVE TROUGHS WILL ARRIVE MONDAY NIGHT THROUGH WEDNESDAY AS A MEAN LONG WAVE TROUGH REMAINS ENTRENCHED ACROSS CENTRAL ROCKIES AND THE HIGHS PLAINS. THIS WILL LEAD TO SEASONABLE TEMPERATURES AND CONTINUED CHANCES FOR PRECIPITATION ACROSS THE CENTRAL PLAINS. MWM && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 657 PM CDT WED MAY 1 2013 A STRONG COLD FRONT WILL CONTINUE ITS SLOW MOVEMENT ACROSS SOUTHEAST KS THIS EVENING. THE FRONT WILL MOVE THRU KCNU WITHIN THE NEXT TWO HOURS. WHILE A FEW STORMS APPEAR POSSIBLE ALONG THE FRONT THIS EVENING...MOST OF THE PRECIPITATION WILL BE POST-FRONTAL AS WARM ADVECTION CONTINUES TO OVERRUN THE FRONTAL BOUNDARY WELL INTO CEN KS. STRONG/GUSTY NORTHERLY WINDS AND DETERIORATING CEILINGS CAN BE EXPECTED BEHIND THE FRONT WITH IFR CEILINGS PREVAILING AREA WIDE BY LATE THIS EVENING. WIDESPREAD LIGHT SHOWERS AND EVEN A FEW STORMS BEHIND THE FRONT WILL EVENTUALLY MIX WITH LIGHT SNOW AND POSSIBLY BRIEF SLEET IN CENTRAL/SOUTH CENTRAL KS LATE TONIGHT INTO THURSDAY MORNING AS COLDER AIR PUSHES SOUTH INTO KS. KETCHAM && .FIRE WEATHER... ISSUED AT 326 PM CDT WED MAY 1 2013 NO SIGNIFICANT FIRE WEATHER CONCERNS ARE ANTICIPATED GIVEN COMBINATION OF PRECIPITATION AND GRASSES GREENING UP ACROSS THE AREA. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 35 41 32 50 / 70 80 10 10 HUTCHINSON 34 42 29 50 / 80 80 10 10 NEWTON 34 40 30 47 / 80 80 10 20 ELDORADO 35 38 31 47 / 70 80 20 20 WINFIELD-KWLD 36 39 35 50 / 60 80 20 10 RUSSELL 32 47 32 52 / 80 50 10 10 GREAT BEND 32 46 31 53 / 80 60 10 10 SALINA 33 42 31 48 / 80 80 10 20 MCPHERSON 33 41 30 48 / 80 80 10 10 COFFEYVILLE 41 43 34 49 / 40 80 80 20 CHANUTE 39 41 33 44 / 70 80 80 20 IOLA 38 41 33 42 / 70 80 80 20 PARSONS-KPPF 40 42 34 47 / 60 80 80 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 1, 4:26 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 426 PM CDT WED MAY 1 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-022130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 426 PM CDT WED MAY 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS THROUGH SUNSET. THE PRIMARY THREATS WILL BE NICKEL SIZED HAIL AND 50 TO 60 MPH WIND GUSTS. GUSTY NORTH WINDS WILL CONTINUE ALONG AND WEST OF HIGHWAY 14 THROUGH SUNSET. PLEASE REFER TO THE LATEST WIND ADVISORY FOR FURTHER DETAILS. COLDER AIR WILL CHANCE RAIN TO A WINTRY MIX ACROSS CENTRAL KANSAS OVERNIGHT. SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE ON GRASSY AREAS...MOST LIKELY NORTH OF A LINE FROM ELLSWORTH TO GREAT BEND. NO SIGNIFICANT ACCUMULATION IS EXPECTED ON ROADS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTRY MIX IS POSSIBLE ON THURSDAY MORNING NORTHWEST OF A LINE FROM COTTONWOOD FALLS TO WICHITA TO HARPER. ONE TO 1.5 INCHES OF SNOW ACCUMULATION IS POSSIBLE ON GRASSY AREAS NORTHWEST OF A LINE FROM SALINA TO RICE...WITH A DUSTING OF SNOW SOUTH TO A MARION TO KINGMAN LINE. LOW TEMPERATURES WILL BE NEAR FREEZING OVER THE ENTIRE AREA THURSDAY NIGHT. A FEW THUNDERSTORMS ARE POSSIBLE ON MONDAY AND TUESDAY. AT LEAST STRONG STORMS ARE ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Special weather statement, May 1, 6:11 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT WED MAY 1 2013
KSZ095-096-099-020000-
MONTGOMERY-NEOSHO-WILSON-
611 PM CDT WED MAY 1 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MONTGOMERY...NEOSHO AND WILSON COUNTIES...
AT 608 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NEODESHA...OR 21 MILES WEST OF PARSONS...
AND MOVING NORTH AT 15 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
&&
LAT...LON 3739 9551 3738 9552 3736 9552 3731 9554
3731 9577 3773 9577 3773 9537
TIME...MOT...LOC 2312Z 198DEG 14KT 3740 9563
JAKUBSpecial weather statement, May 1, 7:16 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 716 PM CDT WED MAY 1 2013 KSZ072-096-020100- ALLEN-NEOSHO- 716 PM CDT WED MAY 1 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ALLEN AND NEOSHO COUNTIES... AT 713 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF CHANUTE...OR NEAR CHANUTE...AND MOVING NORTH AT 10 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. && LAT...LON 3796 9551 3793 9519 3762 9529 3765 9551 TIME...MOT...LOC 0016Z 187DEG 8KT 3772 9538 JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:16 PM CDT | Special Weather Statement | ICT | Allen | 44 min |
| May 2, 1:41 AM CDT | Special Weather Statement | ICT | Sedgwick | 49 min |
| May 2, 3:42 AM CDT | Freeze Watch | ICT | Barton, Butler, Cowley, Ellsworth, Harper, Harvey and 10 more | 12 hr |
| May 2, 3:51 PM CDT | Freeze Warning | ICT | Barton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more | 17 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.